Michigan, 2006Strong Wind in Michigan, May 11, 2006
May 11, 2006 · NWS DTX · 1 event in 1 county or zone
1 strong wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 11, 6:08 AM EST, 52 minutes earlier.
Area forecast discussion, May 11, 6:08 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
708 AM EDT THU MAY 11 2006
.AVIATION...
SURFACE LOW PRESSURE CENTERED NEAR KLAN AS OF 11Z...WILL MOVE INTO
SW LOWER MI BY LATE MORNING AND CONTINUE TO DEEPEN. THIS IS A VERY
STRONG STORM SYSTEM FOR EARLY MAY. WINDS WILL BE THE BIGGEST
IMPACT WITH THIS SYSTEM. GUSTS HAVE ALREADY BEEN BETWEEN 20 AND 25
KNOTS ACROSS SE MICH. THESE WIND GUSTS SHOULD INCREASE TO 30 KNOTS
OR GREATER BY LATE MORNING AS THE LOW CONTINUES TO STRENGTHEN.
WHILE FNT AND MBS WILL SEE THE WINDS OUT OF THE SOUTHEAST THROUGH
MOST OF THE AFTERNOON...DTW AND DET WILL SEE THE WINDS SWITCH TO
THE SOUTH BY EARLY AFTERNOON.
WIDESPREAD MVFR CEILINGS ARE THE PREDOMINATE CLOUDS IN PLACE
ACROSS THE REGION. THESE SHOULD PERSIST THROUGH MUCH OF THE TAF
PERIOD. BASED ON THE OBSERVATIONS AROUND THE AREA...THERE SHOULD
BE WIDE VARIATIONS IN CEILINGS HEIGHTS THROUGH THE TAF PERIOD.
SOME COLDER AIR WILL FILTER INTO SE MICHIGAN FROM SOUTHWEST TO
NORTHEAST DURING THE COURSE OF THE AFTERNOON. THE ARRIVAL OF THIS
COLDER AIR MAY ALLOW CEILINGS TO LOWER TO IFR FOR A TIME IN THE
AFTERNOON.
&&
.PREV DISCUSSION...ISSUED 416 AM EDT THU MAY 11 2006
SHORT TERM...TODAY AND TONIGHT
THE 00Z UPPER AIR PLOTS SHOWED A 120KT UPPER LEVEL JET IN THE BASE
OF THE UPPER LOW CENTERED OVER THE NORTHERN MISSISSIPPI VALLEY.
STRONG EXIT REGION DYNAMICS WITHIN THIS JET ALONG WITH DIFFLUENT
FLOW ALOFT OVER THE SOUTHERN GREAT LAKES IS LEADING TO THE
DEVELOPMENT OF A SECONDARY CUT OFF LOW OVER SW LOWER MI AND RAPID
SURFACE CYCLOGENESIS OVER THE SOUTHERN GREAT LAKES. THE 06Z SURFACE
ANALYSIS HAD A 992MB LOW CENTERED NEAR DEFIANCE OH. A DEEP LAYER
MOIST AXIS NOW EXTENDS ACROSS SOUTHERN MICHIGAN. STRONG UPPER
DIVERGENCE AND RAPID MID LEVEL HEIGHT FALLS HAS LED TO WIDESPREAD
RAINFALL ACROSS SE MICHIGAN THROUGH THE OVERNIGHT. BASED ON SURFACE
OBS AND SOME SPOTTER REPORTS...EXPECT RAINFALL AMOUNTS TO RANGE FROM
1.5 TO 2 INCHES ACROSS THE FORECAST AREA BY MORNING...WITH UP TO 3
INCHES POSSIBLE IN THE TRI CITIES.
THE CLOSED UPPER CIRCULATION OVER IOWA WILL DROP INTO THE MID
MISSISSIPPI VALLEY THIS MORNING AND BECOME ABSORBED INTO THE RAPIDLY
DEVELOPING LOW OVER SW LOWER MI. THE GFS AND UKMET SOLUTIONS ARE
HANDLING THE STRENGTH AND TRACK OF THE SURFACE LOW WELL THUS FAR.
THE NAM SOLUTION IS NOT QUITE DEEP ENOUGH BASED ON THE 06Z OBS.
BASED ON THIS...THE SURFACE LOW WILL TAKE A NORTHWESTERLY TRACK INTO
SW LOWER MI AND DEEPEN TO 984MB AS IT HEADS INTO WEST CENTRAL MI BY
18Z. THE AREA OF WIDESPREAD RAINFALL WILL CONTINUE TO LIFT NORTH AND
WEST DURING THE COURSE OF THE MORNING. THE MID LEVEL DRY SLOT WILL
WRAP AROUND THIS SYSTEM. BASED ON SATELLITE AND MODEL RH PROGS...THE
BULK OF THE MID LEVEL DRY AIR WILL PASS JUST EAST OF THE FORECAST
AREA. WITH AMPLE MOISTURE NEAR 850MB AND CYCLONIC FLOW
PRESENT...EXPECT QUITE A BIT OF DIURNALLY DRIVEN SHOWERS DURING THE
LATE MORNING AND AFTERNOON. SO WILL MAINTAIN FAIRLY HIGH POPS RIGHT
THROUGH THE AFTERNOON. RAINFALL AMOUNTS FROM THESE SHOWERS SHOULD
HOWEVER BE MUCH LIGHTER.
THE 08Z SURFACE ANALYSIS SHOWS VERY HIGH 3 HOUR PRESSURE FALLS OVER
SOUTH CENTRAL LOWER MI. AS THE LOW MOVES INTO SW LOWER MI TODAY AND
CONTINUES TO DEEPEN...WINDS WILL REALLY PICK UP ACROSS THE FORECAST
AREA. THE NAM12 INDICATES THE ISALLOBARIC WIND COMPONENT INCREASING
TO 20KTS ACROSS THE SOUTHERN HALF OF THE FORECAST AREA BY 15Z...THEN
ACROSS THE NORTHERN HALF BY 18Z. MODEL SOUNDINGS SHOW THE POTENTIAL
FOR AROUND 35 KNOTS TO BE BROUGHT TO THE SURFACE. SO IT WILL BE
RATHER WINDY TODAY...LIKELY JUST BELOW ADVISORY CRITERIA.
COLDER LOW LEVEL AIR WILL BEGIN TO FILTER INTO THE FORECAST AREA
FROM THE SOUTHWEST THIS AFTERNOON AND CONTINUE INTO TONIGHT. THE GFS
IS A LITTLE FASTER BRINGING DEEPER MOISTURE BACK INTO THE FORECAST
AREA TONIGHT. GIVEN THE STRENGTH OF THE SYSTEM...THIS IS ACTUALLY
PREFERRED. WILL THUS INCREASE THE POPS TONIGHT...WITH THE EXCEPTION
OF THE THUMB REGION WHICH LOOKS TO REMAIN CLOSER TO THE MID LEVEL
DRY SLOT FOR A MUCH LONGER PERIOD.
LONG TERM...FRIDAY THROUGH WEDNESDAY
LARGE CUTOFF LOW WILL LINGER ACROSS THE EASTERN CONUS THROUGH THE
FORECAST PERIOD. THE DOWNSTREAM REX BLOCK ACROSS THE WESTERN
ATLANTIC WILL BREAK DOWN THIS WEEKEND...AS THE LOWER ENERGY GETS
WRAPPED BACK INTO OUR LOW. WHILE THE FLOW ACROSS NORTHERN CANADA
BECOMES MORE PROGRESSIVE BY EARLY NEXT WEEK...THE LOW REMAINS
SEPARATED FROM THE MEAN FLOW AND SIMPLY MEANDERS AROUND THE GREAT
LAKES/OHIO VALLEY. TIMING AND COVERAGE OF PRECIP WITH THIS SYSTEM
REMAIN IN QUESTION AS TIME PROGRESSES...WITH NOT ONLY TIMING ISSUES
AS TO THE IMPULSES ROTATING AROUND IT BUT ALSO THE PLACEMENT OF THE
LOW ITSELF.
VERTICALLY STACKED LOW CONTINUES TO FILL THROUGH FRIDAY...AS IT
SWINGS BACK TO THE SOUTHWEST. VORT CENTER LOOKS TO SWING BACK
THROUGH THE CWA...WHICH COMBINED WITH DIURNAL DESTABILIZATION AND
ABUNDANT MOISTURE WILL LEAD TO CONTINUED LIKELY RAIN SHOWERS. DEEP
MOISTURE THINS A BIT WITH WEAK SUBSIDENCE...BUT WITH FORECAST
SOUNDINGS/TIME SECTIONS SHOWING LOW/MID LEVELS REMAINING QUITE
SATURATED. CARRIED CLOUDY SKIES AND KEPT A CHANCE OF LIGHT SHOWERS
FOR FRIDAY NIGHT/SATURDAY. DESPITE THE THINKING THAT THE GFS IS TOO
AGGRESSIVE WITH THE COLD AIR IT WRAPS INTO THE SYSTEM...DROPPED
TEMPERATURES A COUPLE MORE DEGREES GIVEN THE THICKER CLOUD COVER
EXPECTED.
DIFFERENCES ARISE WITH THE EVENTUAL EVOLUTION OF THE UPPER LOW AS IT
SLOWLY SINKS SOUTH OF THE REGION. 00Z GFS IS MORE AGRESSIVE DIGGING
A STRONG NORTHERN STREAM SYSTEM OUT OF CENTRAL CANADA...WHICH
EVENTUALLY PHASES WITH AND PULLS THE EXISTING LOW BACK NORTHWEST
INTO THE GREAT LAKES. 00Z CANADIAN/ECMWF ARE MUCH FARTHER NORTH WITH
THIS SYSTEM...MAINTAINING MUCH MORE STREAM SEPARATION FROM THE
CUTOFF LOW. CONSEQUENTLY THEY ALLOW MORE RIDING TO BUILD IN ACROSS
THE GREAT LAKES...AND PERHAPS ACTUALLY BRING PRECIP TO AN END. WILL
RUN WITH THE CURRENT FORECAST...FEATURING LOW CHANCE POPS THROUGH
MONDAY NIGHT UNTIL THE LOW CLEARS FAR ENOUGH SOUTHEAST OF THE CWA.
WILL LEAN AWAY FROM THE GFS SOLUTION WITH THE IDEA THAT THE SYSTEMS
ACROSS CANADA WILL REMAIN MORE PROGRESSIVE FARTHER NORTH...
CONSEQUENTLY NOT DIGGING FAR ENOUGH SOUTH TO INTERACT WITH THE
EXISTING SYSTEM. THEREFORE WILL KEEP A DRY FORECAST FOR
TUESDAY/WEDNESDAY...ALTHOUGH STICKING WITH MOSTLY CLOUDY SKIES GIVEN
THE AMOUNT OF MOISTURE. TEMPS WILL REMAIN BELOW NORMAL...AND WILL
STICK BELOW THE 00Z GFS GUIDANCE GIVEN ITS ATTEMPTS TO START WARM
ADVECTING TOO FAST WITH THE PHASED SYSTEMS.
AVIATION...ISSUED 100 AM EDT THU MAY 11 2006
WIDESPREAD MVFR CONDITIONS TO PERSIST THROUGH THE TAF FORECAST
PERIOD. LOW PRESSURE SYSTEM OVER THE OHIO VALLEY WILL CONTINUE TO
DEEPEN AS IT TRACKS NORTH INTO SOUTHERN MICHIGAN OVERNIGHT. AS THE
LOW MOVES NORTH BEST THETA-E ADVECTION SLOWLY MIGRATES NORTH AS
WELL. AS A RESULT HEAVIEST RAINFALL AND MORE WIDESPREAD IFR
CONDITIONS TO SLOWLY MIGRATION NORTH THROUGH 12Z AS WELL. STILL
ANTICIPATE SURFACE WINDS TO STEADILY INCREASE AS GRADIENT
STRENGTHENS IN ADVANCE OF DEVELOPING LOW PRESSURE SYSTEM. DO NOT
ANTICIPATE MUCH CONVECTION INTO LOWER MICHIGAN ON THURSDAY AS COLD
AIR CORE ALOFT REMAINS SOUTH OF THE REGION...AND 850 TEMPS COOLING
AS WELL...SO ONLY MARGINAL INSTABILITY OVER SOUTHEAST LOWER
MICHIGAN. ANTICIPATE SHOWERS TO BECOME MORE SCATTERED AFTER
16Z...ESPECIALLY ACROSS THE SOUTH HALF OF THE REGION...AS BEST LOW
LEVEL CONVERGENCE MIGRATES NORTH AND WEST OF THE REGION...ALONG WITH
MOISTURE AXIS. DRY SLOT TO REMAIN SOUTH OF THE REGION THOUGH. MVFR
CONDITIONS TO CONTINUE 00-06Z AS WELL AS SURFACE LOW AND WRAP AROUND
MOISTURE MOVES LITTLE DURING THE PERIOD.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON INCLUDING SAGINAW BAY-SOUTH HALF-
SOUTH HALF UNTIL 6 PM THURSDAY.
LAKE ST CLAIR...GALE WARNING...LCZ460 UNTIL 6 PM THURSDAY.
MI WATERS OF LAKE ERIE...GALE WARNING...LEZ444 UNTIL 6 PM THURSDAY.
&&
AVIATION...CONSIDINE
SHORT TERM...CONSIDINE
LONG TERM....BRAVENDER
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, May 11, 5:41 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
641 AM EDT THU MAY 11 2006
MIZ047>049-053>055-060>063-068>070-075-076-082-083-121045-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
641 AM EDT THU MAY 11 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE. ANY THUNDERSTORM THAT DOES DEVELOP
HOWEVER WILL BE CAPABLE OF PRODUCING BRIEFLY HEAVY RAINFALL AS
THEY MOVE NORTH AT 25 MPH.
A DEEPENING AREA OF LOW PRESSURE OVER SOUTHWEST LOWER MICHIGAN
WILL PROVIDE THE CHANCE OF THUNDERSTORMS TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-121045-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
641 AM EDT THU MAY 11 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.
GALE WARNINGS ARE IN EFFECT TODAY FOR LAKE HURON...ST CLAIR AND
THE MICHIGAN WATERS OF LAKE ERIE. PLEASE REFER TO THE LATEST
MARINE FORECASTS /GLFLH/.../GLFSC/.../NSHDTX/ FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
CONSIDINE
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Strong Wind, St. Clair
- When
- May 11, 7:00 AM EST to 2:00 PM EST
- Where
- St. Clair forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.931, -82.664 (the zone’s center; the record gives no point)
Strong southerly winds, associated with a cold core upper low pressure system, gusted to 45 mph along the Lake Huron shoreline. The winds brought down several trees and electrical wires and numerous tree branches from Grant and Burtchville Townships south to Port Huron. In Burtchville Township, a home was damaged when a flaming cable wire struck the house. The incident damaged the homeowners furnace, clothes dryer, and phones. Total monetary damage was roughly estimated at $4K. The strongest wind gust recorded at Port Huron was 39 MPH at 0855 EST.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Puerto Rico, May 11, 20061 death · 1 event
- Flooding and Heavy Snow in Michigan, May 11 to 14, 2006$166,000 · 7 events
- Hail and Damaging Winds in Kentucky, May 11, 2006$110,000 · 65 kt wind · 3 events
- Tornadoes and Hail in Virginia, May 11, 2006$27,000 · F1 · 6 events
- High Wind and Strong Wind in Wisconsin, May 11, 2006$89,000 · 61 kt wind · 5 events
- Tornado in Virginia, May 11, 2006$80,000 · F0 · 1 event
- Tornadoes in Virginia, May 11, 2006$60,000 · F0 · 2 events
- Damaging Winds in Maryland, May 11, 2006$60,000 · 50 kt wind · 2 events
- Strong Wind in Wisconsin, May 11, 2006$20,000 · 17 events
- Hail and Damaging Wind in Virginia, May 11, 2006$25,000 · 50 kt wind · 2 events
- Damaging Wind in Kentucky, May 11, 2006$20,000 · 61 kt wind · 1 event
- Damaging Winds in Alabama, May 11, 200650 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513505.